Utah, 2024Wildfire in Utah, July 5 to 15, 2024
July 5 to 15, 2024 · NWS GJT · 1 event in 1 county or zone
The Babylon Fire started in early July due to a lightning strike 20 miles northwest of Blanding, Utah in the Manti-La Sal National Forest of the Abajo Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Babylon Fire started in early July due to a lightning strike 20 miles northwest of Blanding, Utah in the Manti-La Sal National Forest of the Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM MST, 1 hour 13 minutes earlier. Its key messages:
- Dry, warm and occasionally breezy weather continues through the weekend.
- This regime will bring the return of critical fire weather conditions across northern portions of Colorado and Utah. A Red Flag Warning has been issued for Saturday afternoon and evening where fuels are critical.
- Monsoon moisture may return to the region towards the end of next week.
Area forecast discussion, Jul 5, 1:30 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
230 PM MDT Fri Jul 5 2024
.KEY MESSAGES...
- Dry, warm and occasionally breezy weather continues through the
weekend.
- This regime will bring the return of critical fire weather
conditions across northern portions of Colorado and Utah. A
Red Flag Warning has been issued for Saturday afternoon and
evening where fuels are critical.
- Monsoon moisture may return to the region towards the end of
next week.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 222 PM MDT Fri Jul 5 2024
Warm and dry conditions continue to be the highlight of the short
term forecast. Water vapor satellite imagery shows a high pressure
system sitting just west of the California/Oregon coast early
this afternoon resulting in a dry northwesterly flow pattern in
our neck of the woods. Conditions for the rest of the afternoon
will be very similar to what we saw yesterday with periodic
gusts of 20-25 mph possible. Northwesterly flow persists
tomorrow with the main difference being an upper-level jet
streak that begins to sag south towards the northern half of the
forecast area. Breezy winds are expected tomorrow afternoon
during peak daytime mixing as a result. Parts of northeast Utah
and northwest Colorado are forecast to see the strongest gusts
ranging from 25 to 35 mph. This, paired with the warm and dry
airmass in place, will lead to fire weather concerns. See the
Fire Weather section for more details.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 222 PM MDT Fri Jul 5 2024
On Sunday the expansive high pressure out west centers over the
CA/NV state line, which is where the hottest temperatures will
occur. Meanwhile a low pressure system will be tracking over the
Northern Plains leaving us under the gradient. As a result winds
will increase in the afternoon and range from 25-35 mph. Where fuels
are critical fire weather conditions become a concern. On Monday
that low pressure progresses eastward, which allows the high to move
our way. Therefore temperatures increase each day and so Friday
looks to be the hottest day of the week. The other factor in this
forecast is moisture. Models are hinting that the system in the
Plains advects moisture into the Front Range. If that moisture can
get past the Divide then afternoon showers will be possible in the
mountains. As of now those chances are slight mainly starting
Tuesday, but gradually increase each day given the lack of strong
advection. By late week with the high overhead the southerly flow
may allow deeper moisture to move into the area. This moisture if it
makes it here will be competing with the hot temperatures at least
initially. That makes it difficult to get measurable precip outside
of the mountains. There are still some uncertainties regrading
whether this moisture makes it, but if the high pushes just east of
us we can tap into the better monsoon moisture, which could occur
next weekend. Confidence is higher that temperatures will increase
under the ridge.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1056 AM MDT Fri Jul 5 2024
VFR conditions are expected through the taf period. Gusty winds
are possible this afternoon at some of the sites.
&&
.FIRE WEATHER...
Issued at 222 PM MDT Fri Jul 5 2024
High pressure remains in place through the weekend resulting in warm
and dry weather. Breezy conditions are expected each afternoon with
northeast Utah and northwest Colorado seeing the strongest winds on
Saturday. As such, we went ahead and issued a Red Flag Warning for
Saturday afternoon and early evening for fire weather zones 200,
485, 486, and 487. Elsewhere elevated fire conditions will be more
localized or fuels are not considered critical. On Sunday breezy
conditions develop primarily along and south of the Interstate 70
corridor. Fuels are not considered critical in much of this area,
but fire weather conditions will remain elevated. The only exception
is in southeast Utah where fuels are approaching critical
(especially zone 491). We will continue to monitor this area
for fire weather concerns on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Saturday for COZ200.
UT...Red Flag Warning from noon to 9 PM MDT Saturday for UTZ485>487.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 5, 2:35 AM MST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
335 AM MDT Fri Jul 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061745-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
335 AM MDT Fri Jul 5 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low but a
combination of gusty winds and low humidity this afternoon will
result in localized near critical fire weather conditions up north.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Critical fire weather conditions are expected across portions of
northeast Utah and northwest Colorado on Saturday due to gusty winds
and low humidities. Elsewhere, the probability for widespread
hazardous weather is low. Moisture begins to trickle back into the
region early to mid next week with the potential for showers and
thunderstorms increasing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, La Sal & Abajo Mountains
- When
- July 5, 2:43 PM MST to July 15, 2:35 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Crop damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The Babylon Fire started in early July due to a lightning strike 20 miles northwest of Blanding, Utah in the Manti-La Sal National Forest of the Abajo Mountains. The fire grew to 199 acres before it was contained in mid July. The estimated final cost was $500,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, July 5 to 13, 202412 deaths · 3 events
- Excessive Heat in Arizona, July 5 to 7, 20249 deaths · 6 events
- Rip Current in New York, July 5, 20242 deaths · 1 event
- Excessive Heat in Washington, July 5 to 10, 20241 death · 1 event
- Tornado and Damaging Wind in Michigan, July 5, 2024$2.0 million · EF1 · 2 events
- Damaging Wind in Arizona, July 5, 20242 injured · $600,000 · 56 kt wind · 1 event
- Flash Flooding in Wisconsin, July 5, 2024$549,000 · 4 events
- Tornado in North Dakota, July 5 to 8, 2024$40,000 · EF1 · 14 events
- Damaging Winds in Illinois, July 5, 2024$151,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 5, 2024$90,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, July 5, 2024$87,000 · 60 kt wind · 7 events
- Flash Flood in Ohio, July 5, 2024$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204646.